Kansas, 2013

Damaging Wind in Kansas, July 20, 2013

July 20, 2013 · NWS TOP · 1 event in 1 county or zone

During the afternoon hours of July 20, 2013 a pop up thunderstorm developed over Junction City as thunderstorm outflows collided with a boundary. The storm collapsed over Fort Riley causing a 60 mph wind gust which was measured by the AWOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the afternoon hours of July 20, 2013 a pop up thunderstorm developed over Junction City as thunderstorm outflows collided with a boundary. The storm collapsed over Fort Riley causing a 60 mph wind gust which was measured by the AWOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 11:50 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 20, 11:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1250 PM CDT SAT JUL 20 2013

...UPDATE TO AVIATION...

.UPDATE...
ISSUED AT 1144 AM CDT SAT JUL 20 2013

WEAK ISENTROPIC LIFT CONTINUES JUST NORTH OF THE FRONTAL BOUNDARY
STRETCHED FROM SALINA TO MANHATTAN...TO OSKALOOSA IN JEFFERSON
COUNTY. ALSO OBSERVING TWO OUTFLOW BOUNDARIES MOVING THROUGH
SOUTHEAST NEBRASKA INTO MARSHALL AND WASHINGTON COUNTIES WHERE
THE ONGOING SHOWERS AND THUNDERSTORMS ARE BEING ABLE TO REDEVELOP
AND MAINTAIN THEMSELVES. CHANGES MADE TO THE CURRENT FORECAST
INCLUDED ADDING PRECIPITATION CHANCES OVER MUCH OF NORTH CENTRAL
AND NORTHEAST KANSAS THROUGH THE AFTERNOON. ALSO ADJUST TEMPERATURES
DOWN SLIGHTLY OVER NORTH CENTRAL/NORTH EAST AREAS WHERE CLOUD
COVER AND RAIN PERSISTS. WILL CONTINUE TO MONITOR FORECAST AS
AREAS OF ADDITIONAL THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
ARE DEPENDENT ON LOCATION OF THE FRONT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 350 AM CDT SAT JUL 20 2013

TODAY AND TONIGHT...A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL
CONTINUE TO AMPLIFY ACROSS THE UPPER MIDWEST AND GREAT LAKES STATES.
THIS WILL CAUSE THE UPPER FLOW ACROSS THE PLAINS TO BECOME
NORTHWESTERLY. SHORTER WAVE LENGTH UPPER LEVEL TROUGHS WILL ROUND
THE UPPER RIDGE AXIS ACROSS THE WESTERN CONUS AND DIG SOUTHEAST
ACROSS THE CENTRAL PLAINS THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY
WAS LOCATED FROM SOUTHWEST KS...NORTHEAST TO NEAR TOP...THEN
NORTHEAST ACROSS NORTHERN MO. WEAK ISENTROPIC LIFT NORTH OF THE
BOUNDARY MAY CAUSE A FEW SHOWERS TO DEVELOP THIS MORNING ACROSS EAST
CENTRAL KS.

MOST NUMERICAL MODELS SHOW AN H5 TROUGH DIGGING SOUTHEAST ACROSS
CENTRAL HIGH PLAINS DURING THE AFTERNOON HOURS. THE ASCENT AHEAD OF
THE H5 TROUGH COMBINED WITH UPSLOPE FLOW WILL CAUSE A COMPLEX OF
THUNDERSTORMS TO DEVELOP ACROSS WESTERN NE LATE THIS AFTERNOON AND
EARLY EVENING...THEN MOVE SOUTHEAST ACROSS EASTERN KS LATER TONIGHT.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY ALSO DEVELOP ALONG
THE NORTHWARD MOVING FRONTAL BOUNDARY ACROSS THE CWA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE 00Z NAM AND RAP MODELS WERE
SHOWING 1500-2500 J/KG OF MLCAPE. HOWEVER...THE SFC-6KM EFFECTIVE
SHEAR WILL ONLY BE 15 TO 20 KTS DURING THE AFTERNOON AND EARLY
EVENING HOURS. DUE TO THE WEAKER VERTICAL WINDSHEAR UPDRAFTS WILL
PROBABLY NOT BE ABLE TO SUSTAIN THEIR INTENSITY FOR MORE THAN 15 TO
20 MINUTES. THE STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND 40
TO 50 MPH WINDS GUSTS. A STORM OR TWO MAY BRIEFLY PRODUCE QUARTER
SIZE HAIL AND 58 MPH WINDS GUSTS.

THE INSTABILITY AND VERTICAL WIND SHEAR AND INSTABILITY LOOKS TOO
WEAK FOR THE COMPLEX OF THUNDERSTORMS LATE TONIGHT TO BE
SEVERE...SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
THERE COULD BE HEAVY RAINFALL ALONG THE TRACK OF THE THUNDERSTORM
COMPLEX. I KEPT LIKELY POPS FOR THE NORTHERN AND EASTERN COUNTIES OF
THE CWA AFTER MIDNIGHT. THIS MAY CHANGE DEPENDING TO WHERE THE MCS
ACROSS NE FORMS AND HOW IT TRACKS THROUGH THE NIGHT. ATTM...MOST
MODELS HAVE THE COMPLEX OF STORMS MOVING SOUTHEAST ACROSS SOUTH
CENTRAL NE AND ACROSS THE EASTERN CWA LATE TONIGHT AND THROUGH THE
MORNING HOURS OF SUNDAY.

BROKEN TO SCATTED CLOUD COVER AND LIGHT SOUTHEAST WINDS WILL KEEP
HIGH TEMPERATURES TODAY IN THE LOWER TO MID 90S ACROSS THE CWA.
HIGHER SURFACE DEWPOINTS IN THE MID TO UPPER 60S WILL CAUSE HEAT
INDICES TO RISE INTO THE UPPER 90S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 350 AM CDT SAT JUL 20 2013

THE COMBINATION OF PERSISTENT UPPER RIDGING IN THE INTERMOUNTAIN
WEST AND TROUGHING IN THE GREAT LAKES AREA WILL PRIMARILY KEEP THE
COUNTY WARNING AREA IN NORTHWEST FLOW ALOFT THROUGH THE END OF THE
UPCOMING WORK WEEK. IN GENERAL THIS WILL KEEP AN AXIS OF LOW LEVEL
MOISTURE IN PLACE FROM KS WEST AND NORTHWESTWARD INTO THE CENTRAL
HIGH PLAINS THROUGH THE PERIOD. AS A SERIES OF SHORTWAVE TROUGHS
MOVING THROUGH THE FLOW ALOFT...THERE WILL BE (DEPENDING ON THE
TIMING OF EACH SHORTWAVE) THE OPPORTUNITY FOR CONVECTION TO DEVELOP
AND MOVE EAST AND SOUTHEAST WITHIN THIS MOISTURE AXIS...ALTHOUGH THE
LLVL JET WILL NOT BE PARTICULARLY STRONG THIS SETUP ALONG WITH
POSSIBLE OUTFLOW/WEAK FRONTAL BOUNDARIES FROM EARLIER MCS'S SHOULD
PROVIDE SEVERAL OPPORTUNITIES FOR RAIN IN THE WEEK AHEAD. ALTHOUGH
THE MODELS OFFER DIFFERENT SOLUTIONS ON THE STRENGTH AND TIMING OF
THESE SHORTWAVE TROUGHS...THE BETTER CHANCES FOR THUNDERSTORMS
APPEARS TO BE SUNDAY INTO SUNDAY NIGHT WITH THE PASSAGE OF A
SHORTWAVE TROUGH...THEN AGAIN WITH AN STRONGER WAVE TUESDAY NIGHT
INTO WEDNESDAY MORNING. FOCUSED THE HIGHER POPS IN THESE PERIODS
WHERE PERSISTENT AND CONFIDENCE IS HIGHER. MESOSCALE FEATURES WITH
ANY MCS'S WILL LIKELY COMPLICATE THE FORECAST FROM DAY TO DAY.

ANOTHER CHALLENGE THIS WEEK IN THIS PATTERN WILL BE TEMPERATURES
AS THE CWA WILL FREQUENTLY BE LOCATED ON THE EASTERN PERIPHERY OF A
STRONG THERMAL AXIS MUCH OF THE WEEK. AS THE LLVL FLOW VEERS...THERE
WILL BE AN ENHANCED OPPORTUNITY FOR VERY WARM AIR TO BE ADVECTED
EASTWARD INTO THE CWA. THIS OCCURS ON MONDAY INTO TUESDAY...WITH
SOME INDICATIONS OF ANOTHER SURGE OF MUCH WARMER AIR TOWARDS THE END
OF THE WEEK. HOWEVER...PERIODIC CHANCES FOR PRECIP/THICKER CLOUDS
WILL CONTINUE TO BE POSSIBLE OFFSETTING FACTORS. WILL MAINTAIN
HIGHS GENERALLY IN THE 90S THROUGH THE FCST...ALTHOUGH THE EFFECTS
OF CLOUDS/PRECIP ON SUNDAY WILL LIMIT HIGHS TO THE 80S IN MANY AREAS
SUNDAY WITH POST FRONTAL HIGHS ON WEDNESDAY IN THE 80S AS WELL. AT
THIS POINT...THE HIGHEST HEAT INDICES THIS WEEK APPEAR WILL OCCUR ON
MONDAY WITH READINGS COMMONLY IN THE RANGE OF 100 TO 104 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1238 PM CDT SAT JUL 20 2013

VFR CONDITIONS WILL BE THE PREVAILING CATEGORY AT KTOP/KFOE/KMHK.
CURRENTLY TRACKING A STATIONARY FRONT POSITIONED JUST NORTH OF THE
TERMINALS AT 18Z. SCATTERED TSRA IS POSSIBLE ALONG THIS BOUNDARY
AND WITH SOME UNCERTAINTY AS TO WHERE BOUNDARY WILL INITIATE
STORMS DECIDED TO INSERT VCTS AT SITES AFT 21Z. CONFIDENCE
DECREASES IN PRECIPITATION IMPACTING TERMINALS OVERNIGHT AS ANOTHER
WAVE SHIFTS SOUTHEAST INTO NORTHEAST KANSAS. SHOULD SEE MOSTLY
RAIN SHOWERS WITH THUNDERSTORMS EMBEDDED AFT 07Z AT KMHK AND 08Z
AT KTOP/KFOE. EXACT TIMING OF THESE STORMS MAY NEED TO BE REFINED
AS THEY EVOLVE OVER SOUTHERN NEBRASKA. STORMS WILL BE ELEVATED WITH
PERHAPS A BRIEF PERIOD OF MVFR UNDERNEATH ANY HEAVIER THUNDERSTORM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BOWEN
SHORT TERM...GARGAN
LONG TERM...63
AVIATION...BOWEN
Hazardous weather outlook, Jul 20, 7:44 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT SAT JUL 20 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-211345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
844 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL PERSIST THIS MORNING ACROSS THE ENTIRE
OUTLOOK AREA. THERE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON.
THUNDERSTORMS INCREASE IN COVERAGE AND BECOME LIKELY TONIGHT. SOME
OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL CONTINUE TO BE OFF AND ON CHANCES FOR THUNDERSTORMS
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 20, 10:08 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1108 AM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       EUDORA                  38.94N 95.10W
07/20/2013  M2.30 INCH       DOUGLAS            KS   PUBLIC

1000 AM     HEAVY RAIN       EUDORA                  38.94N 95.10W
07/20/2013  M2.04 INCH       DOUGLAS            KS   PUBLIC

            TIME OF REPORT ESTIMATED.

&&

KC
Special weather statement, Jul 20, 1:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
215 PM CDT SAT JUL 20 2013

KSZ020-021-201945-
CLAY-CLOUD-
215 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHEASTERN CLOUD COUNTIES...

THROUGH 245 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 5 MPH ACROSS
PORTIONS OF NORTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MORGANVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3957 9739 3949 9712 3929 9726 3934 9745
TIME...MOT...LOC 1915Z 200DEG 5KT 3938 9732

The radar

The Topeka radar (KTWX), 46 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geary

When
July 20, 1:15 PM CST to 1:17 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458312.